CYCLING THROUGH CHEMO

Having metastatic disease means knowing that “stable” will not always be the happy result of scans. I got news a few weeks ago that the cancer has gotten around the treatments and is active in my liver once again. So all the sudden I was back on the hard stuff, Taxol in my case, and everything instantly got more difficult. I’m scheduled to have surgery in three weeks, that is if my system recovers enough from the chemo by then. Liver resection and microwave ablation. The surgeon told me a lot of things about such a surgery, but the one I keep circling back to is the six-week recovery time. No exercise, he said: only walking.

I have a fraught relationship to doctors and their opinions of my exercise. When I moved to New Orleans twenty-five years ago I went through five OB/GYNs before I found one who didn’t try to put me on the pill and tell me to exercise less because my periods were irregular. When I went to two different doctors in the months leading up to my metastatic breast cancer diagnosis, complaining of back pain which turned out to be metastatic tumors in my spine, both doctors told me it was muscular pain from over-exertion because I was too old to be exercising as much as I do. I’ve already mentioned in earlier posts that my current oncologist either doesn’t approve or doesn’t care about my exercise, and so I don’t tell her about it any more, certainly not since she used the fact that I am exercising to argue against my filing for disability. Why did she not ask me instead how being on disability could help me to take better care of myself? All my life, I’ve felt like medical professionals resent me for getting more exercise than they do. I’m tired of it.

Last Friday I got up early and rode my bike 14 miles before reporting to the cancer center for an 8:30 chemo start time. The Friday before that I rode 16 miles because I didn’t have to be there for chemo until 9:00. The hours before I get chemo are when I feel strongest, before it knocks me down again.

Here’s what I’ve been feeling like since last Friday’s round of Taxol, a 3-week dose after two 1-week doses:

The first two nights I barely sleep because of the dexamethasone rolling through me; it’s a steroid they give me in the premeds, and it makes me feel so electrified from within I can’t even concentrate to read. The first night I sit up drinking tea, binge watching stupid BBC programs, waiting for dawn, and at first light I go out and walk 6.5 miles. Saturday night I lie awake, feeling the dexamethasone fighting with the coming smackdown of the Taxol. I manage to walk two miles Sunday morning, then I come home, vacuum and mop the floors, take a shower, crawl into bed, and feel the poisons begin to leach through me. About 48 hours after Taxol first enters my veins, my muscles and joints start to ache. It’s akin to the worst flu symptoms; bone-deep pain and heaviness pin me to the bed. And neuropathy is creeping back into my feet, so in addition to the pain of standing up when I need to go to the bathroom, I’m also unsteady because I can’t feel if my feet are flat on the floor, or exactly where my toes are. I’m dizzy, my throat hurts, my head aches, I have no appetite yet I keep having diarrhea as my body tries to flush all the toxins. It occurs to me that my head hurts because I need nutrition, but I can’t eat much. My nose bleeds periodically. My fingernails and toenails, still battered from last year’s chemo, keep trying to ingrow, and at least two of my cuticles hurt acutely at any moment. I can’t imagine summoning enough strength in my hands ever to grip my handlebars again. A conversation seems like an impossible expenditure of energy. It hurts to take a deep breath. My head feels too heavy for my neck. My shins feel like they weigh 80 pounds a piece. Even though I’ve barely eaten, I have increasing nausea and eventually succumb to an anti-nausea pill in lieu of dinner on Monday night, in part because I know it will help me sleep through the agony. The skin on my face and scalp has broken out into angry, painful acne, whether a reaction to the dexamethasone or Taxol is unclear. Claritin cuts the reaction a little bit, but all the skin on my scalp still feels pulled tight and burning. Maybe this sensation is also because all my hair is starting to fall out again. My arms and shoulders itch almost constantly. Sometimes in my sleep I scratch so hard I start to bleed but cannot feel it because a huge swath of my back and shoulders is still numb from spine surgery two years ago. I wake up to blood on my sheets and pillowcases — blood from my nose, from my face, from my scalp, from the backs of my shoulders. Every time I stand I feel like an evil giant has picked me up and cracked me over his knee. If I lie perfectly still it’s bearable. And yet it is unbearable not to move. Tuesday morning I decide to try some yoga; I choose a 60-minute yin yoga video to follow and give up at minute 35 when I see tears on the mat I didn’t realize I was crying. Every axis of my body either feels like it has a burning rod of pain coursing through it or like it has shattered into hundreds of assymetrical pieces.

I can’t quite remember who I am.

To be clear: this treatment has nothing whatsoever to do with a cure. This treatment is the best hope I have of surviving a few months past the looming expiration date of my terminal diagnosis. It’s 2016, and that’s the best the medical world can do for metastatic breast cancer. If I’m lucky, surgery in three weeks will eventually buy me several months of life without this debilitating chemo: chemo I can’t even be sure is killing what it is supposed to be killing, although I have no doubt about its collateral damages.

It’s Wednesday now, five days since Taxol, and I managed to walk 3.5 miles this morning. It was hard and slow, made more difficult and plodding by the fact that the heat index was 104º at 8 AM. But I did it. Soon I’ll be back on my bike again.